Not All That Itches Is DRESS: A Case Report of Lichenified Dermatosis and Hypereosinophilia Associated With Tocilizumab

Read full text
Authors: Mani Maheshwari, Brian Swick, Benjamin P. Davis, Petar Lenert
Cited by: 1
References: 11

Abstract

Drug-induced hypereosinophilic syndromes (HESs) have been associated with a variety of medications, including biologic agents. We present a case of an 85-year-old female with a history of giant cell arteritis (GCA) complicated by ascending aortic aneurysm and aortitis, who developed marked peripheral eosinophilia (peaking at 3710/µL) and a persistent pruritic papular rash during long-term tocilizumab therapy. Extensive infectious, hematologic, and immunologic evaluations were unrevealing. While the clinical picture raised concern for a drug-induced hypersensitivity reaction, histopathology was more consistent with lichen simplex chronicus, and there was no evidence of systemic organ involvement. Her eosinophilia and cutaneous symptoms improved significantly after discontinuing tocilizumab, implicating the drug as a possible trigger. This case highlights the diagnostic challenges in distinguishing drug reaction with eosinophilia and systemic symptoms (DRESS) from other drug-induced or idiopathic dermatoses in patients receiving biologic therapy and underscores the importance of clinicopathologic correlation in guiding management.

Fields of Study & Subjects

Eosinophilic Disorders and Syndromes Eosinophilic Esophagitis Sarcoidosis and Beryllium Toxicity Research

Publication details

Journal / source
Case Reports in Immunology
Publisher
Wiley
Volume
2026
Issue
1
Pages
8016268–8016268
Publication date
1 January 2026
Language
EN